Signs and Symptoms
Since HIV medications have emerged, the appearance of lipodystrophy and other fat redistribution problems have appeared not only with protease inhibitor containing regimens but in patients that are protease naive as well. The symptoms of lipodystrophy are well documented; a loss of fat in the arms, legs and face similar to wasting syndrome and fat deposits in the neck ("buffalo hump"), breasts, and abdomen ("protease paunch"). Some patients report smaller areas of fat deposits known as lipomas that appear as small soft "lumps" beneath the skin. Lipodystrophy appears in both men and women. There seems to be a higher incidence with lower CD4 counts and in those patients with AIDS defining criteria.
What Causes Lipodystrophy?
While the exact cause of lipodystrophy is not known, scientists have formulated several theories.
- Hormonal causes similar to those associated with Cushing's syndrome have been suggested. However, hormonal levels in lipodystrophy are not elevated as they are in Cushing's.
- Another theory is that HIV medications, including protease inhibitors interfere with the metabolism of fat as is the case in patients with mitochondrial damage and lactic acidosis. However, some patients with lipodystrophy have never been on a protease containing therapy regimen.
- A third theory is that HIV causes insulin resistance which interferes with glucose metabolism. People who have insulin resistance tend to gain weight due to the disruption of fat and glucose metabolism.
- Finally, some scientists believe that lipodystrophy is just another complication of having an HIV infection. Before protease inhibitors and other HIV medications, people infected with HIV did not live as long as they do today. Some scientists think that lipodystrophy may be a complication of living with a long-term HIV infection.
How can lipodystrophy be treated?
There are ways to slow or even reverse lipodystrophy. Some are more successful others. Follow this link to see how lipodystrophy is treated.